Hey Doc, always appreciate you advice!
Have been on Tenofovir (as part of Atripla) for 8 years now, first regimen with all good results. I have experienced some nephrotoxicity from the tenofovir. My serum creatinine has risen from 1, to now 1.3, but has been as high as 1.4. I also have 1+ protein in my urine (for about 1 year now).
We have been debating switching to a non-tenofovir regimen and the recent approval of dolutegravir creates an attractive option.
However, while we are considering this, my recent urinalysis shows microscopic hematuria (3-5 RBCs per HPF). So, the question, is it "likely" that the hematuria is from tenofovir and represents progression of the kidney toxicity, or should we be looking for other causes? I'd like to avoid the whole Urinary tract workup if it's more likely to be from tenofovir and maybe ditch the Atripla for the dolutegravir/lamivudine/abacavir regimen. 53 y/o btw. thanks
A trend of increasing creatinine (generally reflecting decreased renal function depending what other drugs you are taking)warrants thougtful consideration of the role tenofovir has in the situation. Looking for other signs of tenofovir toxicity (ie phosphate abnormalities) may also provide some hints regarding what is happening. Switching off the tenofovir to abacavir (if HLA B5701 negative) is a common strategy in this situation. The emtricitabine can stay the same or be switched to lamivudine as you note. Dolutegravir is an attractive option as a third drug as you also note though there may be a slight increase in the creatinine level from dolutegravir (though not believed to be due to actual kidney harm from dolutegravir but due to an effect on secretion of creatinine). Generally it is a good idea to make switched for possible toxicity early in the process versus later. That being said, a urinary tract workup is often a good idea so as to not miss other medical problems warranting intervention to protect your health. KH